Montana, 2014

Hail in Montana, May 26, 2014

May 26, 2014 · NWS GGW · 9 events in 2 counties and zones

A narrow area of unstable atmosphere lined up with a warm front over the northeast corner of the state to produce severe thunderstorms early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A narrow area of unstable atmosphere lined up with a warm front over the northeast corner of the state to produce severe thunderstorms early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 8:46 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 26, 8:46 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
946 AM MDT MON MAY 26 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
UPDATE...
LITTLE IN THE WAY OF CHANGES WERE MADE TO THE GOING FORECAST WHICH
STANDS IN EXCELLENT SHAPE. SPC SSEO PRODUCT SHOWS MAXIMUM UPDRAFT
SPEEDS ACROSS THE EASTERN ZONES NEAR THE NORTH DAKOTA BORDER AFTER
18Z. THE MORNING 12Z KGGW SOUNDING SHOWS ABOUT 1100 J/KG CAPE AND
JUST UNDER AN INCH OF PRECIPITABLE WATER. SHEAR IS NOT ALL THAT
IMPRESSIVE BUT THERE IS DECENT INSTABILITY AND LAPSE RATES ARE
ALSO SUPPORTIVE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND
EVENING. GIVEN FAVORABLE CONVECTIVE PARAMETERS...EXPECT CONVECTION
INITIATION TO OCCUR EARLY TO MID AFTERNOON ACROSS THE CWA. SHOWERS
AND THUNDERSTORMS SHOULD TRACK EAST INTO NORTH DAKOTA THIS
EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THE
STORMS BUT THE MAIN THREAT COULD BE LOCALLY HEAVY DOWNPOURS GIVEN
THE HIGH PRECIPITABLE WATER VALUES. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A NEARLY STATIC
WEATHER PATTERN ACROSS THE CONUS WITH A REX BLOCK LOW OVER THE
SOUTHERN ROCKIES AND ADJACENT SOUTHERN HIGH PLAINS. AN UPPER-LEVEL
LOW PRESSURE SYSTEM JUST OFF THE COAST OF BRITISH COLUMBIA IS
STARTING TO MAKE ITS INFLUENCE KNOWN THROUGH THE NORTHERN ROCKIES
AND TOWARD OUR CWA TODAY.

FORECAST CHALLENGES WILL FOCUS ON THE LIMITED CHANCE FOR STRONG TO
MARGINALLY SEVERE THUNDERSTORMS TODAY AND A STRONGER POSSIBILITY ON
WEDNESDAY.

WITH THE SHORT TERM MODEL OUTPUT LINING UP NICELY AND SHOWING VERY
GOOD RUN TO RUN CONSISTENCY AND AGREEMENT...FELT IT WAS WARRANTED
TO DELINEATE SOME DETAIL INSTEAD OF PAINTING THE ENTIRE CWA IN
THUNDERSTORMS. MODEL CONVECTIVE AND SEVERE PARAMETERS SEEM TO
RESTRICT AND ISOLATE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS
TODAY NEAR THE AXIS OF INSTABILITY POSITIONED OVER OUR EASTERN CWA
ZONES AND SUGGEST THAT THUNDERSTORMS ARE NOT LIKELY ELSEWHERE. I
WOULD IMAGINE THAT IF ANY STRONG STORMS BECOME SEVERE THIS
AFTERNOON AND EVENING EAST...THEY WOULD NOT SPEND MUCH TIME IN
OUR CWA BEFORE SLIDING EAST OR NORTHEASTWARD INTO NORTH DAKOTA.
FOR NOW...WILL MENTION GUSTY WINDS AND SMALL HAIL IN THE GRIDS FOR
THIS AFTERNOON AND EVENING.

TUESDAY...THE CHANCE FOR THUNDERSTORMS SEEMS MUCH LESS AS
CONVECTIVE PARAMETERS SHOW THE INSTABILITY MAXIMUM WELL EAST OF
US...OVER NORTH DAKOTA. WE CAN EXPECT A FEW SCATTERED RAIN SHOWERS
AND MAY GET JUST A CLIP OF ISOLATED THUNDERSTORMS OVER SE WIBAUX
COUNTY.

WEDNESDAY...THINGS CHANGE QUITE A BIT AS THE UPPER LOW DIGS OVER
THE CENTRAL ROCKIES...TURNING THE UPPER FLOW FROM THE SOUTH OVER
NORTHEAST MONTANA AND DIRECTING A SIGNIFICANT AXIS OF INSTABILITY
RIGHT THROUGH OUR CWA...SETTING UP OUR CENTRAL AND NORTHEASTERN
ZONES FOR A GOOD CHANCE FOR SEVERE THUNDERSTORMS HEADING INTO
WEDNESDAY AFTERNOON AND EVENING. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
WILL SEE SOUTHWEST FLOW ALOFT WITH FREQUENT CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD.

WEDNESDAY NIGHT AND THURSDAY FEATURES A SURFACE LOW PRESSURE
SYSTEM MOVING ACROSS EASTERN MONTANA WITH A COLD FRONT. AFTER THE
BAND OF PRECIPITATION ON THE FRONT SIDE OF THE LOW LIFTS INTO
SASKATCHEWAN WEDNESDAY NIGHT... MODELS HAVE EASTERN MONTANA IN A
DRY SLOT FOR MOST OF THURSDAY. WARM AIR ALOFT WITHIN THIS DRY SLOT
WILL LIMIT PRECIP CHANCES MOST OF THE DAY. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS IN THE NORTH IN THE MORNING. AT SOME
POINT... THURSDAY AFTERNOON OR EVENING... A SHORTWAVE RIDES
NORTHEAST ALONG THE COLD FRONT INTO EASTERN MONTANA AND WESTERN
NORTH DAKOTA. EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP
WITH THIS WAVE. THE QUESTION WILL BE WHETHER IT WILL IN EASTERN
MONTANA OR WESTERN NORTH DAKOTA. WILL MAINTAIN A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE EAST.

WHILE MOST OF THE FORECAST AREA LOOKS DRY AND IN BETWEEN WAVES
FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY REMAINS STATIONARY
ACROSS WYOMING AND NEAR RAPID CITY... BISMARCK AND WINNIPEG. THE
AREAS SOUTH OF THE MISSOURI RIVER WILL BE CLOSE ENOUGH TO THE
FRONT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS.

AN UPPER LOW DIGS INTO CALIFORNIA OVER THE WEEKEND WITH FREQUENT
SHORTWAVES SPINNING OFF THAT SYSTEM THAT WILL MOVE ACROSS
NORTHEAST MONTANA. THE WAVES COMBINED WITH UNSTABLE AIRMASS WILL
PROVIDE CHANCES FOG SHOWERS AND THUNDERSTORMS. FORRESTER

&&

.AVIATION...
SYNOPSIS: AN UPPER LEVEL DISTURBANCE AND A SURFACE FRONT WILL PUSH
THROUGH NORTHEAST MONTANA THIS MORNING FROM NORTHWEST TO
SOUTHEAST. AN ADDITIONAL UPPER LEVEL DISTURBANCE WILL PROVIDE
CHANCES FOR MORE SHOWERS AND THUNDERSTORMS TONIGHT.

FLIGHT CATEGORY: VFR. VERY ISOLATED MVFR NEAR ANY THUNDERSTORMS OR
RIVER VALLEYS WITH EXTREMELY LOCALIZED FOG BANKS THIS MORNING.
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT COULD PROVIDE
BRIEF PERIODS OF MVFR CONDITIONS.

IMPACTS: ISOLATED THUNDERSTORMS AND SHOWERS ARE POSSIBLE THIS
MORNING. WIND IS EXPECTED TO SWITCH TO NORTHWEST AT ALL LOCATIONS
THIS AFTERNOON WITH SPEEDS UP TO 15 KNOTS POSSIBLE. WINDS WILL
BECOME LIGHT AND VARIABLE THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 2:26 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MDT MON MAY 26 2014

MTZ019-020-023>027-062-270900-
SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
326 AM MDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST
THROUGH THE EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE
CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL
ESPECIALLY NEAR THE BORDER WITH NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 141 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sheridan

When
May 26, 12:20 PM MST
Where
Sheridan County, 0.91 mi W of Redstone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.820, -104.950

Trained spotter reported quarter-sized to half dollar-sized hail with heavy rain.

Hail, Sheridan

When
May 26, 1:30 PM MST
Where
Sheridan County, 0.69 mi S of Plentywood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.770, -104.570

Trained spotter reported quarter-sized hail.

Hail, Sheridan

When
May 26, 1:35 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
1 in hail
Reported by
Public
Coordinates
48.770, -104.560

Public reported quarter-sized hail in the town of Plentywood and the immediate area surrounding Plentywood.

Hail, Sheridan

When
May 26, 1:40 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
1.75 in hail
Reported by
Public
Coordinates
48.770, -104.560

Public reported golf ball-sized hail.

Hail, Sheridan

When
May 26, 1:43 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
1.75 in hail
Reported by
Public
Coordinates
48.770, -104.560

Public reported golf ball-sized hail and heavy rain.

Hail, Sheridan

When
May 26, 1:50 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
2.75 in hail
Reported by
Public
Coordinates
48.770, -104.560

Public reported baseball-sized hail which broke a car windshield on approach to the town of Plentywood.

Hail, Sheridan

When
May 26, 2:10 PM MST
Where
Sheridan County, 8.28 mi SSE of Comertown Dot
Measured
1.75 in hail
Reported by
Public
Coordinates
48.700, -104.190

Public call reported arriving home to hail damage. Hail size during the event is unknown but golf ball-sized hail stones were present upon arrival hours after the event. Public also reported broken roof vents, paint stripped from a doorway, mangled trim, and leaves and bark stripped from trees on the property.

Hail, Sheridan

When
May 26, 2:10 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
2.5 in hail
Reported by
Public
Coordinates
48.770, -104.560

Public reported golf ball-sized to tennis ball-sized hail.

Hail, Roosevelt

When
May 26, 3:00 PM MST
Where
Roosevelt County, 0.69 mi N of Bainville
Measured
1 in hail
Reported by
Public
Coordinates
48.140, -104.220

Public reported pea-sized to quarter-sized hail with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516722, 516723, 516724, 516725, 516726, 516727, 516728, 516729, 516730.